Virginia, 2022

Damaging Wind in Virginia, August 26, 2022

August 26, 2022 · NWS LWX · 1 event in 1 county or zone

An isolated severe thunderstorm produced localized wind damage over Albemarle County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated severe thunderstorm produced localized wind damage over Albemarle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 26, 2:04 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 26, 2:04 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
304 PM EDT Fri Aug 26 2022

.SYNOPSIS...
A weak front will drop through the area tonight into Saturday.
High pressure will build over New England Sunday before moving
offshore Monday. Another front will approach by the middle of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Low pressure is heading into the St. Lawrence Valley this
morning with a cold front trailing toward the Ohio Valley.
Aloft, a shortwave trough is moving into the Ohio Valley. Three
areas of localized convergence have developed as denoted by
enhanced cumulus fields: near the I-95 corridor, the Shenandoah
Valley, and western Maryland. These areas will be the most
favorable for convective development over the next couple hours,
with activity drifting east to southeast with time. CAPE may
peak in the 1000-1500 J/kg range, but mid level lapse rates are
poor, there is a good bit of dry air aloft, and winds will have
a westerly (downsloping) component. Therefore activity should be
scattered at best, and weak shear will keep storms disorganized
and pulsey. 12Z HREF updraft forecasts continue to support the
idea that convection will be weak...not to mention a lot of 12Z
guidance in general is fairly sparse in coverage. The main
threats with the strongest storms will be gusty winds and brief
heavy rain, as gradual storm movement and lower longevity should
preclude any hydro issues. Meanwhile storms that form closer to
the cold front may reach the Appalachians this evening before
dissipating. Temperatures are reaching the mid 80s to around 90.

The threat for showers and thunderstorms should slowly taper off
through this evening with dry conditions likely returning after
midnight. Clearing skies along with light winds will mean another
chance for patchy dense fog late tonight into Saturday morning,
especially west of the Blue Ridge. Lows will range from the mid
60s to around 70.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The weak front will be pushing south through the area Saturday
morning while high pressure moves across New England, turning
winds more northerly. This will push the highest chance of a
shower or storm during the afternoon southward toward the I-64
corridor. Many models also indicate some convective development
along the Chesapeake Bay due to locally higher CAPE and the bay
breeze boundaries. Any showers and storms that do develop will
likely be fairly weak and slow moving. Since there won't be much
airmass change behind the front, highs will once again be in
the mid 80s to near 90. MOS guidance indicates potential for
dense fog across southern areas Saturday night where low level
moisture may pool.

Upper level ridging will build eastward on Sunday while the
surface high moves farther to the east. This should serve to
suppress most convective development, but a lot of guidance
indicates stray pop up showers in the warm and humid airmass.
The greatest chance appears to be in southwestern areas where
there will be a little more convergence and upslope to the low
level flow. Any activity will taper off during the evening with
patchy valley fog possible again. Temperatures won't deviate too
much from prior days.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An upper ridge moves overhead on Monday with Bermuda high pressure
set up offshore. This will lead to hot and humid conditions across
the region. Most areas should remain dry Monday, however this will
be a prime day for pop-up convection, particularly over the higher
elevations during the afternoon/early evening hours. Highs in the
low 90s with dew points back into the upper 60s to low 70s.

Not much relief on Tuesday as a cold front approaches for the west,
enhancing southerly return flow into the region. While the front is
not progged to push through until Tuesday night into Wednesday
morning, a pre-frontal trough is expected to develop and initiate
convection on Tuesday afternoon. There will be some decent shear in
place (around 30 kts), as well as plenty of instability in place
given highs in the mid 90s and dew points near 70. Would expect
initiation of storms out west over the higher elevations as the pre-
frontal trough develops, before pushing gradually eastward through
the evening hours.

The aforementioned cold front should push through on Wednesday, but
guidance is still a bit split on just how quickly, so maintaining
chance POPs in the forecast for now. Thinking that the best chance
for showers and storms will be in our eastern and southern zones as
the front gets hung up. Given uncertainties in how quick the front
pushes through, high temperatures forecast is a bit tough as well.
Of course the further east it gets, the larger area that see temps
in the mid 80s, compared to areas east of the front reaching the low
90s.

Do think lowering POPs for Thursday is likely given recent trends
getting the front through by then with high pressure building into
the area once again. Temperatures Thursday should cool down a good
bit into the mid 80s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A weak pressure trough is located across the area this
afternoon. In a somewhat atypical situation, DCA/BWI/MTN may
have the highest chance of a shower in the vicinity through mid
afternoon along a leading subtle wind shift and the bay breeze.
MRB/CHO/IAD will have the highest chance associated with another
area of lift along the Shenandoah Valley, drifting eastward
through early evening...with uncertainty being higher how far
east this activity will make it. Felt highest confidence of VCTS
was at MRB, CHO, and MTN based on 12Z models, but amendments
are certainly likely. All in all, activity should be fairly
widely spaced and weak. Winds are quite variable this afternoon
as well due to localized features but should generally be less
than 10 kt. SCT to BKN cumulus will dissipate this evening, and
winds will become northerly by Saturday morning as a weak front
drops into the area. Fog may form near CHO and MRB late tonight
but at this time prospects for dense fog are low.

High pressure will build in from the north Saturday and Sunday.
Thunderstorm chances seem to be isolated at best each afternoon.
Fog will be a possibility during the overnight hours, especially
at CHO and MRB. Both MAV and MET MOS guidance indicate
potentially dense fog near CHO Saturday night.

Scattered thunderstorms are expected Tuesday afternoon into Tuesday
evening ahead of an approaching cold front. All terminals have a
chance to see restrictions during this time. The front then should
push through completely on Wednesday, but a few showers and storms
are possible for the eastern terminals if the front moves through
slower and is still around during peak daytime heating hours.

&&

.MARINE...
Southerly winds have increased a bit this afternoon and will
continue into this evening over portions of the bay, where an
SCA is in effect. A few thunderstorms with gusty winds will be
possible on the waters this afternoon and evening as well. A
weak front will pass to the south Saturday and high pressure
will build to the north Sunday. Sub-SCA conditions are expected
during this time. However, and isolated thunderstorm could form
near the waters each afternoon into the early evening.

Scattered thunderstorms Tuesday and Wednesday will potentially lead
to SMWs both afternoons/evenings. SCAs are also possible on both
days as southerly flow intensifies ahead of a passing cold
front.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 1 AM EDT Saturday for ANZ533-534-
     537-541-543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...CJL
AVIATION...ADS/CJL
MARINE...ADS/CJL
Hazardous weather outlook, Aug 26, 3:50 PM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
450 PM EDT Fri Aug 26 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-271000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
450 PM EDT Fri Aug 26 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Isolated thunderstorms may produce gusty winds on the waters
through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-271000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
450 PM EDT Fri Aug 26 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-271000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
450 PM EDT Fri Aug 26 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 148 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albemarle

When
August 26, 4:35 PM EST
Where
Albemarle County, 0.56 mi N of Midway
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
38.038, -78.701

Two trees and numerous large tree limbs blew down near the intersection of VA-635 Miller School Road and I-64. Nickel size hail was also observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043626.